Winter Weather, Dakota
- When
- February 3, 7:00 PM CST to February 4, 3:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
A shallow northerly push of colder air strengthened heading through February 3. As a weak disturbance lifted northeast from the Rockies during the overnight hours, drying aloft on top of the shallow cold and moist layer along with weak lift resulted in widespread freezing drizzle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A shallow northerly push of colder air strengthened heading through February 3. As a weak disturbance lifted northeast from the Rockies during the overnight hours, drying aloft on top of the shallow cold and moist layer along with weak lift resulted in widespread freezing drizzle. A glaze of ice accumulation ranging from a few hundredths to a tenth of an inch impeded travel during the evening and overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 3, 5:48 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
548 PM CST Sun Feb 3 2019
.SHORT TERM...(This evening through Monday)
Issued at 313 PM CST Sun Feb 3 2019
Numerous concerns in the short term with low pressure moving from
eastern Wyoming into central plains tonight. Surface warm front
associated with the system is slowly sagging south across the
forecast area, leading to cooler air oozing southward. Low lying
stratus leading to poor visibilities east of I-29. As this stratus
deepens with warm air advection aloft ahead of the low, expect
drizzle/freezing drizzle to develop east of I-29. This
drizzle/freezing drizzle could lead slick conditions and black ice.
Expect these conditions to continue till the cold front sweeps
through later tonight. Lift in the vicinity of the front may result
in a brief shot of snow as the atmosphere saturates briefly to make
the dendritic layer effective, but accumulations should be 1/2" or
less in most locations.
In terms of headlines for tonight, have expanded the winter weather
advisory slightly for icing through the evening hours. Further to
the south, have a dense fog advisory in effect where temperatures
will limit the icing potential.
Behind the cold front on Monday, should see only a slight recovery
in temperatures throughout the day. Will likely need a wind chill
advisory for areas north of I-90, as wind chills hover in the 20 to
25 below range. Wind chill advisory will likely need to continue
into Monday night. While winds drop off, 925 hpa temps around -20C
should lead to subzero temperatures making advisory level wind
chills easy to obtain with a minor amount of wind.
.LONG TERM...(Monday night through Sunday)
Issued at 313 PM CST Sun Feb 3 2019
Very active weather expected in at least the first half of the
extended. On Tuesday, interesting set up with exiting jet streak
over the Great Lakes region and a much stronger jet streak extending
from the desert southwest into Central Plains. With the kissing jets
across the area, models suggest a mid level wave moves across the
region. Models have come into better agreement with this
disturbance, and with frontogenetic forcing and a conditionally
unstable atmosphere above the forcing and a saturated atmosphere
with the dendritic layer near the surface-have raised pops. Will
need to keep an eye on this system as Tuesday approaches.
Secondary arctic push works through on Wednesday with cooler air
working into the plains. Have raised pops with this feature with
favorable jet dynamics continuing. Potent upper level trough moves
into the plains from the West coast on Wednesday night into
Thursday, leading to potentially additional snow across the region.
The cold air settles into the northern Plains behind this system
leading to more dangerous cold Thursday night into Friday.
Conditions moderate some on Saturday before southwest flow sets up
in the latter half of the weekend with additional disturbances
moving into the plains.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 541 PM CST Sun Feb 3 2019
A wintry mix of precipitation is likely through the overnight
hours, with many sites seeing multiple hours of freezing drizzle
between 04/0000z and 04/0900z. Ice accumulations are not expected
to be significant, but up to around 0.10 will be enough to make
untreated surfaces slick. The best chances for freezing drizzle
will be along and east of the I-29 corridor, including KFSD and
KSUX. LIFR and IFR cloud decks continue all night, but dense fog
will be shorter lived, as dry surface air and breezy northwest
wind gusting to 25 kt help to increase visibility in a shallow
near-surface layer. Precipitation will end before sunrise, but
breezy northwest winds continue into Monday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Winter Weather Advisory until 6 AM CST Monday for MNZ072-080-081-
089-090-097-098.
IA...Winter Weather Advisory until 6 AM CST Monday for IAZ001>003.
Dense Fog Advisory until 2 AM CST Monday for IAZ014-021-022-031-
032.
NE...None.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...VandenBoogartHazardous Weather Outlook National Weather Service Sioux Falls SD 344 PM CST Sun Feb 3 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ040-056-062-067-071-041045- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dakota-Brookings-Moody-Minnehaha- Lincoln SD-Union- 344 PM CST Sun Feb 3 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Areas of fog will reduce visibilities to a quarter mile or less at times this evening. Drizzle and freezing drizzle will be possible this evening into early Monday morning. The heaviest ice accumulations will be across southwest Minnesota where up to a tenth of an inch looks possible. The wintry mix will transition to very light snow, mostly along and north of I-90. Strong north winds up to 35 mph are expected late this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Arctic airmass return this week with sub-zero temperatures and wind chills as cold as 20 to 35 below zero. Additional snowfall is expected Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NEZ013-SDZ038-039-050-052>055-057>061-063>066-068>070-041045- Dixon-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Turner-Bon Homme-Yankton-Clay SD- 344 PM CST Sun Feb 3 2019 This Hazardous Weather Outlook is for portions of northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A wintry mix with drizzle/freezing drizzle and sleet will be possible this evening into early Monday morning. The wintry mix will transition to very light snow, mostly along and north of I-90. Light ice or sleet accumulation is expected. Snowfall totals from a dusting to less than an inch will be possible. Strong north winds up to 35 mph are expected late this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Arctic airmass return this week with sub-zero temperatures and wind chills as cold as 20 to 35 below zero. Additional snowfall is expected Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810730, 810731.